Alert archive / Virginia / Flash Flood Warnings in 1995

Flash Flood Warning 93, NWS Blacksburg, VA

June 29, 1995Pulaski County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jun 29, 1995, 8:52 PM EDT for Pulaski County, Virginia. It was in force for 2 hr.

The area

The counties it named.

The facts

Issued
Jun 29, 1995, 8:52 PM EDT (00:52 UTC)
Expired
Jun 29, 1995, 11:00 PM EDT
In force
2 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Pulaski County, VA

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.9 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 1995-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 717 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 1995-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
717 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
687 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KRNK 300053
FFWRNK
VAC155-300300-
 
BULLETIN - EBS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
852 PM EDT THU JUN 29 1995
 
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 1100 PM EDT
FOR THE FOLLOWING COUNTY...
 
IN SOUTHWEST VIRGINIA
 
   ...NORTHERN PULASKI COUNTY
 
AT 852 PM EDT...DOPPLER WEATHER SHOWED A THUNDERSTORMS CAUSING VERY
HEAVY RAINFALL LOCATED JUST WEST OF THE TOWN OF DUBLIN. THIS STORM
IS NEARLY STATIONARY AND IS PRODUCING RAINFALL AT THE RATE OF ONE
TO TWO INCHES PER HOUR.
 
PULASKI COUNTY SHERIFFS REPORT ROADS BECOMING INNUNDATED WITH
WATER...ESPECIALLY RTE 11.
 
WITH GROUNDS NEARLY SATURATED...SMALL CREEKS AND STREAMS COULD FLOOD
VERY QUICKLY.
 
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
THE DANGERS OF FLOODS AND FLASH FLOODS.  IF FLASH FLOODING IS
OBSERVED...ACT QUICKLY.  MOVE UP TO ESCAPE FLOOD WATERS.  DO
NOT STAY IN AREAS NSUBJECT TO FLOODING WHEN WATER BEGINS RISING.
 
DESROSIERS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 29, 8:42 PM EDT, 10 minutes earlier.

Area forecast discussion, Jun 29, 8:42 PM EDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
840 PM EDT THU JUN 29 1995

RECOMMENDATIONS...

RDU...TEMPS LOOK GOOD. NOTHING TO ADD TO PHONE DISC.

WBC...THINK LOW IN MID TO UPR 60S WD BE BETTER...OTRW NOTHING TO ADD
TO PVS PHONE COORD.

CRW...WL COORD AGAIN LTR TNT.  HOW ABT LOW TO MID 60S OVR SE WVA?

DISCUSSION...

PCPN BCMG MORE SCT OVR FA...BUT SOME GOOD DOWNPOURS STL
OCCURRING.... SPCLY OVR FAR SW VA...PULASKI CTY AND PITT CTY.
VARIOUS GRIDDS FIELDS SHOW THAT LESS ACTIVITY CAN BE XPCTD TNT THAN
LAST NIGHT BUT I RMN CONCERNED. TSTM ACTIVITY OVR PAST FEW EVENINGS
HAS REALLY LINGERED W/O STG FORCING MECHANISMS.   DON/T SEE WHY THAT
CD NOT HAPPEN AGN TNT AND W/ GRN(DS AS SATURATED AS THEY ARE IT SEEMS
THAT EVEN W/ MODEST RAFL RATES PROBLEMS CD OCCUR.

THIS EVE HAS BEEN RELATIVELY QUIET FOR US...A WELCOME BREAK.  TMRW
CD BY ANOTHER STORY.

THANKS FOR THE SUPPORT YOU ALL HAVE GIVEN US.

DESROSIERS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 8:28 PM EDTFlash Flood WarningRNKPittsylvania62 min
Jun 30, 2:17 PM EDTFlash Flood WarningRNKRockbridge3 hr

Nearby

Flash Flood Warnings in Virginia, 1995Every flash flood warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.